Alert archive / Pennsylvania / Special Weather Statements in 2011

Special Weather Statement, NWS State College, PA

August 7, 2011Adams County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 7, 2011, 2:29 PM EDT for Adams County, Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2011, 2:29 PM EDT (18:29 UTC)
Expired
Aug 7, 2011, 3:15 PM EDT
In force
46 min
Issued by
NWS State College, PA

County Adams County, PA

The radar

The Sterling radar (KLWX), 100 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WWUS81 KCTP 071829
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT SUN AUG 7 2011

PAZ036-064-065-071915-
ADAMS PA-FRANKLIN PA-YORK PA-
229 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WILL AFFECT ADAMS...SOUTHEASTERN FRANKLIN AND
WESTERN YORK COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ADAMS...FRANKLIN
AND YORK COUNTIES AT 224 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING EAST AT 25 MPH.

EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND 
ON ROADS AND FILL POOR DRAINAGE AREAS. 

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 10.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...STATE ROAD 94...STATE ROAD 97.

LAT...LON 3991 7672 3972 7711 3973 7775 3985 7771
      3997 7728

$$

FORECASTER: KREKELER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:59 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 7, 12:59 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1259 PM EDT SUN AUG 7 2011

.SYNOPSIS...
A SERIES OF FRONTAL SYSTEMS MOVING ACROSS THE GREAT LAKES WILL
RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION
INTO WEDNESDAY. COOLER AND DRIER CONDITIONS WILL PREVAIL FOR THE
LATER HALF OF THE WEEK...AS HIGH PRESSURE FROM THE NORTHERN
PLAINS BUILDS SOUTHWARD.

&&

.NEAR TERM /THROUGH TONIGHT/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH
THE SOUTHEAST AND CENTRAL PA LATE THIS MORNING AND THROUGH THE
FIRST HALF OF THE AFTERNOON...THE SHOWERS ARE SMALLER IN SIZE BUT
CONSISTENT IN INTENSITY. COMPARING THE SREF/NAM/HRRR...THERE IS A
TREND FOR SLIGHTLY INCREASED QPF AND HAVE BUMPED UP THE GRID. HAVE
KEPT THEM ONLY BETWEEN A QUARTER INCH TO A HALF INCH THROUGH THE
PERIOD.PW VALUES ARE VERY HIGH...ALONG WITH HIGH DEWPOINTS.
 FLOODING IS A CONCERN ESPECIALLY IF QPF AMOUNTS GO ANY
HIGHER...ENTRAIN OVER ALREADY PREVIOUSLY FLOODED AND SATURATED
AREAS..ESPECIALLY IN THE SE. PATCHY FOG REMAINS ACROSS THE
HIGHER ELEVATIONS AND BASED ON LOW LEVEL MOISTURE AND FALLING RAIN
THESE SHOULD CONTINUE THROUGH MOST OF THE DAY. A LEE TROUGH MOVING
THROUGH THIS AFTERNOON WILL BE THE SPARK FOR ANY SHOWERS AND
THUNDERSTORMS...ONCE THIS MOVES EASTWARD THESE WILL TAPER OFF
AROUND 8 TO 10 PM. LEFT WARMER TEMPS IN...WITH CLEARING SKIES
POSSIBLE LATER THIS AFTERNOON AREAS IN THE CENTRAL AND SE COULD
REACH MID TO UPPER 80S.

IF THIS OCCURS AND WITH VERY HIGH DEWPOINTS...WILL BE CLOSE TO
HEAT ADVISORY LVLS IN THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON.

&&

.SHORT TERM /MONDAY/...
A WARM FRONT WILL MOVE NORTH OF THE AREA THIS AFT. A COLD
FRONT WILL MOVE SE AND BE ACROSS CENTRAL PA LATER THIS AFT.
IN ADDITION...A LEE TROUGH WILL FORM...MOST LIKELY BEING THE
FEATURE TO FIRE NEW CONVECTION THIS AFT. AT THE CURRENT
TIME...THINK TIMING WILL KEEP MOST OF THE HEAVY RAIN OUT
OF THE AREA...BUT LATER SHIFTS WILL HAVE TO WATCH FOR
TRAINING STORMS...AND THE NEED FOR A FLOOD WATCH.

ANOTHER CHC FOR SHOWERS AND STORMS ON MONDAY...AS SECONDARY
COLD FRONT DROPS SE. IT WILL STILL BE A WARM DAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MORE SHOWERS AND STORMS ON TUE INTO WED...AS A RATHER
STRONG UPPER LVL TROUGH MOVES ACROSS. WILL HAVE TO
WATCH FOR SEVERE STORMS...ESPECIALLY SE. ALSO PATTERN
SUPPORTS MORE HEAVY RAIN ACROSS THE NE.

COOLER AND DRIER CONDITIONS FOR THU INTO FRIDAY...AS HIGH
PRESSURE BUILDS SE FROM THE NORTHERN PLAINS.

PERHAPS MORE SHOWERS AND STORMS NEXT SAT...AS THE NEXT
COLD FRONT DROPS SE FROM THE UPPER LAKES.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/... SCATTERED SHOWERS...AND
A FEW THUNDERSTORMS...CONTINUE TO TRAVERSE THE AREA. MOST OF THE
VSBYS HAVE LIFTED...MVFR CIGS WILL CONTINUE ACROSS THE WESTERN TAF
SITES. CIGS WILL CONTINUE TO IMPROVE THROUGH THE AFTERNOON. CIGS
WILL BEGIN TO CLEAR BY 21Z.

MORE FOG AND LOW CLDS TONIGHT BEGINNING AROUND MID EVENING AGAIN
AND CONTINUING UNTIL 15Z TOMORROW MORNING.

STILL A CHC OF SHOWERS MONDAY AND TUE...PERHAPS INTO EARLY WED...
AS AN UPPER LVL LOW REMAINS NEAR THE AREA. DRIER AND COOLER AIR
WILL MOVE IN FOR THE LATER PART OF THE WEEK...AS HIGH PRESSURE
BUILDS SOUTHWARD.

OUTLOOK...
MON...AM FOG...OTHERWISE PRIMARILY VFR. SCT MVFR/IFR IN TSRA PM.
TUE...AM FOG...OTHERWISE VFR. SLIGHT CHC TSRA NW.
WED-THU...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CERU/MARTIN
NEAR TERM...CERU/MARTIN
SHORT TERM...CERU/MARTIN
LONG TERM...MARTIN/RXR
AVIATION...JUNG/CERU
Hazardous weather outlook, Aug 7, 6:01 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 AM EDT SUN AUG 7 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-081000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
601 AM EDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR A FEW STRONG STORMS TODAY.

IN ADDITION...VERY HEAVY RAIN COULD OCCUR FROM SOME STORMS.
THIS WILL BE ESPECIALLY THE CASE ACROSS THE SUSQUEHANNA
VALLEY THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN
FROM MONDAY THROUGH EARLY WEDNESDAY...AS A SERIES OF FRONTS MOVE
ACROSS THE REGION. A FEW OF THE STORMS COULD BE ON THE STRONG
SIDE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. IN
ADDITION...VERY HEAVY RAIN MAY OCCUR FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS SHOULD REPORT HEAVY RAIN AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

MARTIN

In the hours before

Special weather statement, Aug 7, 8:45 AM EDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
845 AM EDT SUN AUG 7 2011

PAZ004-071315-
WARREN PA-
845 AM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN COUNTY...

AT 843 AM EDT...A STRONG THUNDERSTORM WAS NEAR CORRY...MOVING EAST AT
30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL
AFFECT COLUMBUS...BEAR LAKE...LOTTSVILLE AND SUGAR GROVE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

LAT...LON 4200 7926 4200 7915 4172 7932 4183 7962
      4197 7962 4200 7961 4201 7927

FORECASTER: CERU
Local storm report, Aug 7, 9:28 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 AM EDT SUN AUG 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      CENTENNIAL ACRES        40.35N  76.82W
08/07/2011                   DAUPHIN            PA   TRAINED SPOTTER

            FLOODED ROADS IN LINGLESTOWN AND CENTENNIAL ACRES.

1250 AM     FLASH FLOOD      LINGLESTOWN             40.34N  76.79W
08/07/2011                   DAUPHIN            PA   EMERGENCY MNGR

            FLOODED ROADS AND 25 FLOODED BASEMENTS. ONE BASEMENT
            WALL PARTIALLY COLLAPSED.

0147 AM     FLASH FLOOD      LINGLESTOWN             40.34N  76.79W
08/07/2011                   DAUPHIN            PA   TRAINED SPOTTER

            WIDESPREAD ROAD CLOSURES AND WATER RESCUES.

0220 AM     FLASH FLOOD      QUENTIN                 40.28N  76.44W
08/07/2011                   LEBANON            PA   911 CALL CENTER

            INTERSECTION OF ROUTES 72 AND 419 FLOODED...ALONG WITH
            A LOCAL RESTAURANT.

0220 AM     FLASH FLOOD      FONTANA                 40.28N  76.50W
08/07/2011                   LEBANON            PA   911 CALL CENTER

            ROUTE 322 FLOODED IN FONTANA.

0800 AM     FLASH FLOOD      1 SE CAMPBELLTOWN       40.27N  76.57W
08/07/2011                   LEBANON            PA   EMERGENCY MNGR

            EXTENSIVE FLOODING IN HOMES AND ON ROADWAYS IN WESTERN
            LEBANON COUNTY.

&&

EVENT NUMBER CTP1100342 CTP1100343 CTP1100344 CTP1100345 CTP1100346
CTP1100347

KREKELER
Special weather statement, Aug 7, 1:16 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT SUN AUG 7 2011

PAZ034>036-071745-
BEDFORD PA-FRANKLIN PA-FULTON PA-
116 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BEDFORD...SOUTHERN
FULTON AND SOUTHWESTERN FRANKLIN COUNTIES...

AT 112 PM EDT...A STRONG THUNDERSTORM WAS NEAR INGLESMITH...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS STORM...
AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS.
THIS STORM WILL AFFECT BARNES GAP...LOCUST GROVE AND COVE MILLS.

THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 160 AND 170.

THIS WILL ALSO IMPACT ROUTE 522.

LAT...LON 3972 7849 3983 7848 3983 7798 3972 7799
      3972 7838

FORECASTER: KREKELER
Special weather statement, Aug 7, 1:42 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SUN AUG 7 2011

PAZ036-064-071830-
ADAMS PA-FRANKLIN PA-
142 PM EDT SUN AUG 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 136 PM EDT...A STRONG THUNDERSTORM WAS NEAR ST. THOMAS...MOVING
EAST AT 20 MPH.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THIS STORM WILL AFFECT MARION...SCOTLAND...MONT ALTO AND
CASHTOWN.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 8 AND 20.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
30.

LAT...LON 3986 7782 3999 7778 3994 7725 3972 7733
      3971 7737

FORECASTER: KREKELER
Special weather statement, Aug 7, 2:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT SUN AUG 7 2011

PAZ036-064-065-071915-
ADAMS PA-FRANKLIN PA-YORK PA-
229 PM EDT SUN AUG 7 2011

...STRONG THUNDERSTORMS WILL AFFECT ADAMS...SOUTHEASTERN FRANKLIN AND
WESTERN YORK COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ADAMS...FRANKLIN
AND YORK COUNTIES AT 224 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING EAST AT 25 MPH.

EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL
FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO POND
ON ROADS AND FILL POOR DRAINAGE AREAS.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 10.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
15...ROUTE 30...STATE ROAD 94...STATE ROAD 97.

LAT...LON 3991 7672 3972 7711 3973 7775 3985 7771
      3997 7728

FORECASTER: KREKELER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:17 AM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Schuylkill3 hr
Aug 7, 12:57 AM EDTFlash Flood WarningCTPDauphin, Lebanon7 hr
Aug 7, 3:10 AM EDTAreal Flood AdvisoryCTPSchuylkill3 hr
Aug 7, 3:14 AM EDTSpecial Weather StatementCTPCambria61 min
Aug 7, 3:19 AM EDTAreal Flood AdvisoryCTPCambria3 hr
Aug 7, 8:45 AM EDTSpecial Weather StatementCTPWarren30 min
Aug 7, 1:16 PM EDTSpecial Weather StatementCTPFulton29 min
Aug 7, 1:42 PM EDTSpecial Weather StatementCTPFranklin48 min
Aug 7, 4:53 PM EDTSpecial Weather StatementCTPNorthumberland, Schuylkill37 min
Aug 7, 5:51 PM EDTSpecial Weather StatementCTPSullivan54 min

Nearby

Special Weather Statements in Pennsylvania, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.